Alert archive / Virginia / Tornado Warnings in 2005
Tornado Warning 4, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 30, 2005, 6:37 PM EDT for Madison County, Virginia. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2005, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 30, 2005, 7:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Madison County, VA
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:51 PM EDT | TORNADO | E Haywood, VA | EVIDENCE OF A BRIEF F0 TORNADO TOUCHDOWN WAS FOUND JUST EAST OF HAYWOOD NEAR THE INTERSECTION OF ROUTES 609 AND 603. DAMAGE WAS MAINLY TO ABOUT ONE DOZEN TREES BEING TOPPED OR SNAPPED. WIRES WERE REPORTED DOWN. PATH LENGTH WAS ABOUT ONE HALF MILE OF SPORADIC T |
| Aug 30, 7:03 PM EDT | TSTM WND DMG | Madison, VA | TREES DOWN NEAR INTERSECTION OF DUET RD AND HOOVER RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 6:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 302237 TORLWX VAC113-302300- /O.NEW.KLWX.TO.W.0004.050830T2237Z-050830T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 637 PM EDT TUE AUG 30 2005 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... MADISON COUNTY IN NORTHWEST VIRGINIA * UNTIL 700 PM EDT * AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A DEVELOPING TORNADO 2 MILES NORTHEAST OF MADISON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... ETLAN... NOVUM... IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA. LAT...LON 3842 7840 3828 7826 3840 7810 3858 7830 $$
1 follow-up statement
000 WWUS51 KLWX 302254 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 654 PM EDT TUE AUG 30 2005 VAC113-302300- /O.CON.KLWX.TO.W.0004.000000T0000Z-050830T2300Z/ MADISON VA- 654 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR MADISON COUNTY... AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO ABOUT 2 MILES WEST OF MADISON...MOVING NORTHEAST AT 25 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA. LAT...LON 3842 7840 3828 7826 3840 7810 3858 7830 $$ SMZ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:40 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 30, 2:40 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT MON AUG 30 2005 .SHORT TERM (TNGT/WED)... MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D. AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF OF THE CWA SPIN IS MINIMAL. WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4 ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS. CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND. WOODY && .LONG TERM (WED NIGHT-TUE) EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE NEXT SEVEN DAYS. ROSA && AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN HVY RA WHERE TSTMS DVLP OVER AIRPORTS. && MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT AND CHANNELING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT. &&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 AM EDT TUE AUG 30 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-311545- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1144 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT ...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES THROUGH THE REGION. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 49 min |
| Aug 30, 6:46 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 44 min |
| Aug 30, 6:59 PM EDT | Tornado Warning | LWX | Madison | 22 min |
| Aug 30, 7:08 PM EDT | Tornado Warning | LWX | Culpeper, Rappahannock | 55 min |
| Aug 30, 7:28 PM EDT | Tornado Warning | LWX | Greene | 38 min |
| Aug 30, 7:51 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
Nearby
Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.